Arkansas, 2023Damaging Winds in Arkansas, February 26 to 27, 2023
February 26 to 27, 2023 · NWS TSA · 6 events in 3 counties and zones
A line of strong to severe thunderstorms moved into northwestern Arkansas during the late evening of the 26th and early morning of the 27th, with the approach of a very strong upper level disturbance and associated cold front. Weak instability, combined with very strong wind fields and deep layer wind shear, supported the development of damaging wind gusts as the thunderstorms moved through the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms moved into northwestern Arkansas during the late evening of the 26th and early morning of the 27th, with the approach of a very strong upper level disturbance and associated cold front. Weak instability, combined with very strong wind fields and deep layer wind shear, supported the development of damaging wind gusts as the thunderstorms moved through the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 26, 6:09 PM CST, 4 hours 56 minutes earlier.
Area forecast discussion, Feb 26, 6:09 PM CST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
609 PM CST Sun Feb 26 2023
...New SHORT TERM...
.SHORT TERM...
(Through tonight )
Issued at 608 PM CST Sun Feb 26 2023
Made a quick update to add a Dense Fog Advisory for far SE OK over
the next several hours. Fog has become more widespread across
eastern OK this evening in the saturated cool air on the north
side of a sharp warm front down near the Red River. Guidance
indicates that far SE OK will see more widespread dense fog for
several more hours and thus an advisory was issued. The fog
elsewhere should be more transient. The forecast for later tonight
was left unchanged. A line of severe storms is expected to sweep
across the region after 9 PM (trended a tad later than earlier
progs). Some significant severe weather is possible, especially
across northeast Oklahoma, with the latest runs of the HRRR
simulating pockets of near 80 mph wind gusts punching into NE OK.
At least marginally severe winds are possible with the squall
line over into northwest Arkansas as well shortly after midnight.
There's also some indication that gradient winds from the west
will pick up within an hour or two after the squall line and could
reach advisory intensity. Going wind advisory for the region
overnight should cover.
Lacy
&&
.LONG TERM...
(Tomorrow through Sunday)
Issued at 223 PM CST Sun Feb 26 2023
Gusty winds continue Monday with clearing skies and downslope wind
component pushing high temps above the bias correct blended
guidance. A similar warm pattern is in place Tuesday ahead of the
next cold front passing Tuesday night. A chance of rain will
spread across far southern locations Wednesday into Wednesday
night with this frontal boundary.
The next storm system has trended stronger in the latest
deterministic guidance and there is now stronger agreement in the
pattern. If this continues the precip chances for Thursday into
Friday will trend upward area wide. Cold air will be lacking with
this system however some snow potential may develop on the
backside of this system and beneath the cold mid level temps.
These details have time to be determined but the forecast will
trend in this direction.
&&
.AVIATION...
(00Z TAFS)
Issued at 515 PM CST Sun Feb 26 2023
IFR to MVFR conditions prevail this evening in advance of the severe line of
storms expected to impact the areas sites later this evening and overnight.
VFR conditions return late tonight into Monday. However, gusty west winds will
winds will continue.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 62 48 75 41 / 30 100 0 0
FSM 62 47 73 44 / 30 90 0 0
MLC 66 46 74 42 / 30 80 0 0
BVO 61 46 74 35 / 30 100 0 0
FYV 61 49 71 42 / 30 100 0 0
BYV 61 49 71 42 / 40 90 0 0
MKO 62 47 72 42 / 30 80 0 0
MIO 59 49 72 40 / 40 90 0 0
F10 63 48 73 42 / 30 90 0 0
HHW 68 49 73 42 / 20 80 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 6 AM CST Monday for OKZ049-053>076.
Dense Fog Advisory until 9 PM CST this evening for OKZ049-053.
AR...Wind Advisory until 6 AM CST Monday for ARZ001-002-010-011-019-
020-029.
&&
SHORT TERM...30
LONG TERM....07
AVIATION...10Hazardous weather outlook, Feb 26, 5:01 PM CST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
501 PM CST Sun Feb 26 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-271200-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
501 PM CST Sun Feb 26 2023
...SIGNIFICANT SEVERE WEATHER POSSIBLE THIS EVENING AND TONIGHT...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
TORNADO.
RISK...Elevated.
AREA...Northeast Oklahoma and Far Northwest Arkansas.
ONSET...After 9 PM.
SEVERE THUNDERSTORM.
RISK...Critical.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...After 9 PM.
AREA AT GREATEST RISK...Along and north of I-44 in NE OK.
FLASH FLOOD.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...After 9 PM.
HEAVY RAIN.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...After 9 PM.
SIGNIFICANT WINDS.
RISK...Elevated.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...After 6 PM.
DISCUSSION...
A line of severe thunderstorms is expected to move into
eastern Oklahoma this evening, and into northwest Arkansas
just after midnight. Wide swaths of damaging winds
are expected with some gusts in excess of 70 mph likely,
especially across parts of northeast Oklahoma along and north of
Interstate 44. Due to the very strong low level shear, there is
potential for tornadoes to develop on the leading edge of the
squall line, especially near sections of the line that bow or
surge to the northeast. A strong tornado is possible. This is
most likely to occur across northeast Oklahoma. Storms should
begin to weaken as they move into far eastern Oklahoma and western
Arkansas, though a severe wind risk will still persist after
midnight in these locations. Storm motions will be very fast
(around 60 mph), so flash flooding is not expected, but very
heavy rainfall could still produce some brief, minor flooding,
especially in urban and low lying areas.
Outside of the storms, a strong gradient wind is forecast as low
pressure strengthens over the Plains. Wind gusts between 40 and
50 mph will be possible at times this evening into the overnight
hours.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...High Wind Potential.
TUESDAY and WEDNESDAY...No Hazards.
THURSDAY...Winter Weather Potential...High Wind Potential.
FRIDAY...High Wind Potential.
SATURDAY...No Hazards.
EXTENDED DISCUSSION...
Gusty winds will develop in the wake of the storm system Monday
morning, before subsiding during the afternoon. The gusty west
winds and drier air in place will raise fire weather concerns.
A strong upper level storm system will swing thru the southern
Plains Thursday into Friday. It may get cold enough Thursday night
in the wrap-around band of precipitation for a rain/snow mix or
change over to snow across northeast Oklahoma and northwest
Arkansas. Some accumulation is possible, depending on how close to
freezing the temperatures at the surface get.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Wide swaths of wind damage are possible from the line of severe
storms tonight, which would require response from emergency
managers and first responders. Power outages are possible as well.
Expect severe weather watches and warnings this evening into the
overnight hours.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Feb 26, 10:58 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1058 PM CST Sun Feb 26 2023
OKZ054-270530-
Osage OK-
1058 PM CST Sun Feb 26 2023
...A strong thunderstorm will impact portions of north central Osage
County through 1130 PM CST...
At 1058 PM CST, Doppler radar indicated a strong thunderstorm near
Grainola, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Elgin... Grainola...
Foraker...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CST for northeastern
Oklahoma.
&&
LAT...LON 3700 9625 3699 9624 3682 9670 3698 9675
3700 9675
TIME...MOT...LOC 0458Z 242DEG 23KT 3697 9663
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThunderstorm Wind, Washington
- When
- February 26, 11:05 PM CST
- Where
- Washington County, 0.56 mi NNE of (Fyv)fayetteville Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.007, -94.165
The ASOS at Drake Field measured 58 mph thunderstorm wind gusts.
Thunderstorm Wind, Sebastian
- When
- February 27, 1:00 AM CST
- Where
- Sebastian County, 1 mi NE of Ft Smith
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.390, -94.407
Thunderstorm wind was estimated to 60 mph, and large tree limbs were snapped by this wind.
Thunderstorm Wind, Sebastian
- When
- February 27, 1:02 AM CST
- Where
- Sebastian County, Ft Smith
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.380, -94.420
Thunderstorm wind gusts were measured to 60 mph, and power lines were blown down by this wind.
Thunderstorm Wind, Benton
- When
- February 27, 1:13 AM CST
- Where
- Benton County, 3 mi NNW of Rogers
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.370, -94.141
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm Wind, Sebastian
- When
- February 27, 1:22 AM CST
- Where
- Sebastian County, 1.13 mi E of Excelsior
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 35.200, -94.310
Thunderstorm wind gusts were measured to 59 mph.
Thunderstorm Wind, Sebastian
- When
- February 27, 1:25 AM CST
- Where
- Sebastian County, 2 mi ENE of Greenwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 35.231, -94.237
Strong thunderstorm wind snapped large tree limbs and blew down power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, February 26, 20231 death · 15 injured · $52 million · EF2 · 98 events
- High Wind and Winter Weather in New Mexico, February 26 to 27, 2023$3.1 million · 83 kt wind · 57 events
- Blizzard and Heavy Snow in California, February 26 to 28, 20231 death · 7 events
- Tornadoes and Hail in Texas, February 26, 2023$120,000 · EF1 · 30 events
- High Wind in New Mexico, February 26, 2023$250,000 · 67 kt wind · 5 events
- Dust Storm and High Wind in Texas, February 26, 2023$65,000 · 76 kt wind · 31 events
- Winter Storm and Heavy Snow in Idaho, February 26 to 28, 2023$50,000 · 16 events
- Dust Storm and Hail in Texas, February 26 to 27, 20231.75 in hail · 48 events
- High Wind in Texas, February 26, 20231 injured · $50,000 · 71 kt wind · 3 events
- Damaging Winds in Oklahoma, February 26 to 27, 2023$32,000 · 69 kt wind · 9 events
- Tornado and Hail in Kansas, February 26 to 27, 2023EF0 · 25 events
- Damaging Winds and High Wind in Texas, February 26, 202367 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079692, 1079695, 1079694, 1079697, 1079693, 1079696.